A lot of you have emailed me asking about suboxone and how it works. This is what I observed from my daughter when she started taking it.
My daughter was 17 when I found out she'd been shooting heroin everyday in parking lots for a year. Yeah, she was an addict. One of her friends called me to let me know she was in trouble [addicted bad]. Luckily, she was already undergoing therapy for anger, anxiety and depression from a psychiatrist who also specialized in addiction therapy [seboxone].
She was really sick. I drove her to see her psychiatrist and he took one look at her, asked if she was sick and then gave her a 4mg seboxone. In about 20 minutes she was laughing and happy. That was the beginning of a year of seboxone use. Yep, she messed up twice within a two month period but other than that she took her seboxone regularly. If she didn't take it she was very, snappy and angry. I could always tell.
When she started taking the suboxone she was taking 8mg once a day. It made her very sleepy. So she broke it up and took 4mg in the morning and 4mg at night. Sometimes she would just take 8mg at night. She progressed to only needing 4mg a day...again she broke it in half and took 2mg in the morning and 2mg at night. At about the 9 month period she was taking 1mg in the morning and 1mg at night...at about 10 months she was taking 1/2mg...then reduced her dose to just a few crumbs each day....then to nothing. She was okay for the first couple of days and then started to experience slight flu-like symptoms, slight leg cramps, backache, headache....She didn't even realize she was going through withdrawals. She thought she had the flu. She's perfectly fine now. A happy, healthy 18 year old.
One important thing about suboxone is that its really important to take it everyday. I can't stress that enough. You may think you don't need it but you do. Don't stop taking it...honestly, I think it's your brain trying to sabatoge your recovery. My daughter went through the same thing at about month 4. She was convinced that she was fine and didn't need to take it any longer. Suboxone is also very nasty tasting and because you have to let it dissolve under your tongue...it's pretty bad. Her side effects ranged from hot flashes, some nausea and slight headaches. She took alot of advil and motrin. She seemed pretty happy with the suboxone as far as cravings were concerned. If you think your dosage needs adjusting talk to your doctor about it. Her doctor told her it was very important to make sure she was taking the right dose because every person is different. Some may need 16mg twice a day while others only need 8mg once a day....
There are many sites about suboxone. Here are a couple of places to start.
A non-profit organization formed to help people find treatment for opioid dependency with suboxone. They offer loads of information about seboxone and links to an online forum. They also have an online physician finder by State.